|Low VL, high CD4 and KS
Sep 20, 2005
Dear doctors and fellow readers,
I've written several times to this forum, and am very grateful of its existence and pertinence. Thanks to all of you for helping us fight this enemy on a day to day basis.
Now, about low VL, high CD4 and KS, I would like to share my experience. I'm 35 y/o, french, and am writing from Paris where I'm currently being treated. I'v been diagnosed HIV+ exactly a year ago (August 27, 2004). Back then, my VL was 120 000, and CD4 350 (22%). We thought maybe was I experiencing primo-infection (Although the time of contamination seems unclear, it cannot go back more than three years ago). Last October (2004), I started to notice some red spots on my body. Some on my legs, and a few little ones on my chest that looked like rice beans. I feared it might be KS lesions and I talked to my doc about it. He was 100 % sure it couldn't be KS, regarding my numbers. Unfortunately, I was in the US at the time, and couldn't see him. I went to a very famous HIV health center in NYC (that I won't name), and had a biopsy done. It came back negative (no KS detected). Well, good for me I thought. Meanwhile my VL kept growing while my CD4 remained steady around 350. When I got back to Paris in January, my VL was 450K, and CD4 count at 350 (but down from 20% to 13% since October). We decided to start treatment right away with Kaletra+emtriva+viread. Within three months, my VL came down to 1149 copies, and my CD4 went up to 701 (24%). Only problem, my lesions kept growing to the point where we decided to practice another biopsy and it came back... positive !!! Nobody around me couldn't believe this. One theory is that a sudden and drastic change on the CD4 count could weaken the immune system, even if the CD4 regain, which could explain why a KS - that was already there - has grown suddenly bigger. What is your opinion on this ? Naturally, the biopsy done in the US showed a false result, which seems to happen too... Needless to say, a chemotherapy was started (Bleomycine). I already did six sessions, and need to endure three more according to my doc. I haven't noticed any new lesions since starting chemo, but some are still a little too thick inside... Meanwhile, my CD4 keep getting stronger (700 at 34%), and my VL is 150 copies (but still not undetectable). The amazing thing is that KS cases among HIVers seem fewer lately, and it is generally not associated with a good immune system. However, it's happened to me, and I'm sure to others as well. I do believe you can fight this, and we must keep the faith. Last question ; if I'm undectectable, we are considering, my doc and I, a switch in september to Reyataz instead of Kaletra. Do you think it should be boosted with Ritonavir, or do you think it's not necessary given my situation. Thank you again for the wonderful job you're doing. Love to all.
| Response from Dr. Henry
I have had several of my own patients develop KS with blood test results like yours so I know it can happen. KS may involve a complex interaction betwewen human herpes virus-8 and a particular patients immune and genetic make-up which will also be influenced by HIV infection. Thus there may be widely individual patterns in what happens to a particular patient. I often switch patients once suppressed (< 50 copies/ml x 2)with no history of resistance to a simplified maintenance regimen which might include atazanavir (often boosted but sometimes not- if not then I avoid tenofovir and frequently use abacavir instead) depending on the situation. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Deep Kissing Sign Of HIV AIDS
- Pain In Penis After Touching Dried Semen What Are The Chances Of HIV
- Rash After Oral Sex Hooker What Are The Chances Of HIV
- Swollen Glands After Getting A Tattoo Worried I Have HIV
- White Bumps After Touching Vagina Worried I Have HIV
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.